Police said two Ohio State University students died this week as a result of an overt drug overdose, as health officials warned that the fake Adderall pills could contain fentanyl, a powerful synthetic opioid.
Police received a 911 call at 10:46 p.m. Wednesday from a woman who reported that her roommate and friends of her roommate overdosed on an apartment off campus, said Officer Doran Carrier of the Columbus Police Department. Three university students were taken to hospital, he said.
One person was killed that night and another was killed on Friday, said Battalion Chief Jeffrey Geiter, a spokesman for the Columbus Fire Department. A third student was discharged from the hospital on Thursday, University President Christina M. Johnson said. statement.
The two deaths were an “obvious overdose” and are now being investigated by the Drug Enforcement Administration, said Deputy Police Chief Smith Weir.
Police and firefighters were unable to offer more information about the students’ identities, causes of death or possible drugs. The Franklin County Coroner’s Office did not respond to a request for comment on Saturday.
Columbus Public Health issued alerts on Thursday about the counterfeit prescription drug Adderall, which is used to treat attention deficit hyperactivity disorder. The agency issues safety warnings about counterfeit drugs that may come from its prompts, its an educational program to reduce overdose or providers in their alcohol and drug treatment services, spokeswoman Kelly Newman said.
She was unable to figure out the warning of student deaths, but said the agency was told that “there are counterfeit pills that may be linked to fentanyl,” a synthetic opioid that can be much more potent than heroin, and cheaper to produce and spread.
More than 90 percent of deaths from overdoses in downtown Ohio are related to street drugs falsified with fentanyl, she said.
The deaths of students come amid rising deaths from drug overdoses in the United States. The death toll has reached a record high 100,000 deaths for the 12-month period ending in April 2021. Most deaths were related to synthetic opioids such as fentanyl.
Dennis Pales, 21, is a senior at the university and a former president a harm reduction group on campussaid he had heard of other students who had overdosed on fentanyl drugs.
Students told him about these impressions when he handed out fentanyl test strips and other materials. He said many overdoses led to hospital visits, although some people used naloxone – a drug used to treat opioid overdoses – when they had them because they feared the legal consequences of recreational drug use.
The death this week came as a shock to many students because they were unaware of the risks of counterfeit pills, he said, adding that it was a particularly heavy loss as graduates graduate on Sunday.
In its first six-year public safety warning, the Federal Drug Enforcement Administration last year warned of an “alarming” increase in counterfeit tablets containing fentanyl. The agency, which seized at least 9.5 million counterfeit pills last year, said two of the five pills seized contained lethal amounts of fentanyl.
Melissa Shivers, the university’s senior vice president for student life, warned students in a message on Thursday about the fake Adderall pills “causing an increase in overdose and hospitalization”. Ms. Johnson cited this message in an email across campus on Thursday.
“As we approach the week and weekend of the celebration, from the end of the year and the prom to the return of warmer weather, we want to encourage you to think about safety during the celebration,” Ms. Shivers said.